pregabalin withdrawal

Hi everyone. Hoping for a bit of advice and support.

I've been on pregabalin (1x200mg twice a day) for about 6 years for chronic neck pain. I've decided to come off it, because I was no longer finding it effective (must've become tolerant) and because I think it's caused me to put a lot of weight on. I'm also going to be thinking about starting a family in the next couple of years and so need to come down off a lot of meds for that too.

I've been coming down by 50mg a week, which i though would be an ok amount, but it's absolute hell. It's causing the neck pain to flare up into a massive migraines and is causing me lots of time of work (my attendance is already a concern) and just generally ruining my life at the moment. I have always had migraines like this caused by the neck pain, but usually only every couple of months or so. Since I started withdrawing, it's been a couple of days every week (usually i lower the dose on a Sunday, and the migraine is kicking in weds/thurs) Has anyone else experienced this? Or does anyone have any suggestions or advice? I feel like someone is stabbing me with a pickaxe at the base of my skull and behind my left eyebrow. Can't cope!

20 Replies

oldestnewest
  • Hello Loufoy

    Ny one and only piece of advice......does your GP know and what does he have to say?

    Pat x

  • It was my suggestion to come off the pregbalin. She didn't seem to know that it needed to be done gradually, until I pointed out to her that the guidance says never to stop taking it suddenly. So she wasn't much help, and I mainly went from guidance online. She knows I'm coming off it, but doesn't know how many issues it is causing. But I'm scared that if I tell her she'll just tell me to up my dosage again. I am supposed to be going away for the weekend with my OH - we have a restaurant and hotel booked - and I am desperate not to let my pain spoil any more of our plans. But if it gets as bad as it was yesterday again there's no way I could go.

  • Perhaps you need to stabilise on a lower dose for longer coz if you are reducing on Sunday's and getting migraines we'd/thurs then it's a pattern that is evolving. Sure you can do it but you probs need to take it slower over longer. 😜

    Re: weight gain. I notice that I am craving sweet things when I never used to = weight gain. Eek! 😃

  • Yeah, I think i'll have to. It's annoying that my GP wasn't able to offer clearer guidance. She basically gave me a pack of 50mg ones for me to be able to pick and mix the dosage! had to go in and request a second pack because the original pack of 84 went quickly as I was taking 6 a day! I am determined not to go back up because that will have made all my subsequent pain and suffering pointless, but I will probably wait 2-3 weeks on this dose (currently down to 2 x 100mgs) before lowering again.

    Thanks for the advice x

  • I think that's very wise! I don't think GPs have much pharmaceutical training. Just basic knowledge. You could speak to your local pharmacist. They do drug reviews and their training is as long as GPs! I didn't get on with pregab or gaba at all. They made me 'alzheimerish! Have you tried Duluxetine? 😜

  • Yes, I'll have a chat to the the pharmacist. Good idea. I am already on duloxetine but only 30mg a day. |Reluctant to up it unless I have to though, but may need something to rplace the pegab. I don't like how duloxetine makes my had feel though. If I am late taking it I feel like my head is on a satellite delay and like I;m getting electric shots to the head!

  • Thats a very big OW

    Don't forget he can only advise. Needs a GP or pain clinic to prescribe.

    Get it sorted and have a lovely weekend.

    xx

  • It's all a confusing picture but it might become clearer as you withdraw from pregab. They both cause headaches but we are all different. I think Duloxetine is supposed to work on pain at least 60 mg. I'm only on 60 and it doesn't affect the pain but it affects my relationship with the pain. It makes me feel less emotional about the pain. X

  • Coming off any prescription drugs should be done under medical advice but...in the ansence of any guidance from your GP this isn't easy.

    It is irresponsible of her not to show morre concerns. However your pharmacist is likely to have far more knowledge. Could you speak with him?

    If you have been prescibed pain relief then you liy need something. He may well be able to suggest an alternative particularly as you say it doesn't work any more. As your condition deteriorates pain will increase and not having anything could well increae the problems.

    Is there no one else in the surgery you could speak with? All GPs have a copy of Mimms handy which gives instructions of dosage etc for every drug on the market. It also tells them what drugs are compatible wuth each other.

    Do try a longer period between reductions but this must only be a temporary solution.

    Good Luck

    Pat x

  • Hi I've been on Pregablin for about 10yrs twice I've tried to come off it with no success . Originally I was put on it for IBS,and like you when I try to withdraw the pain gets worse,actually worse than it was originally . I've just got a bit of advise for you,that's come down slower like 25mg every 3-4 weeks your withdrawing way to fast. Good Luck

  • Thank you. Wish I had asked on here before! Really annoyed that the GP wasn't more clued up and helpful. I will definitely slow it down. This is hell. Sorry you're not able to come off it. Just shows how dependent we get on these things. Scary really.

  • Oh Beleive me I will get off it.But right now I'm trying to withdraw off another drug. Pregablin my next battle.

  • I'm reducing my Pregabalin I was on 300mg twice a day I am down to 125mg twice a day now but I have been reducing by 25mg a MONTH without any problems .

    I think you are trying to reduce too quickly ,My pain clinic advised this and my GP is happy to do as hospital says .

    If your GP has no clue maybe you should get advice from your pain clinic .

    fiona

  • Thanks. I did speak to pain clinic about it at my apt in Jan, but my usual doc was off and his replacement was bloody clueless, so she didn't give me any warnings either. She was so bad that she wrote me out a prescription for baclofen incorrectly (didn't sign, or put my DOB on, or gove enough dosage instructions). Chemist pretty much laughed in my face when I went to get it dispensed, and said 'surely any doctor know how to write a prescription?!' Left me feeling right idiot. But that's another story... ;-/

  • Very unprofessional of that Doc. Should be reported

    I was just remembering. When David was precribed Pregabalin all those years ago - he was given a leaflet with lowest dose and how much toincrease it by daily, weekly and monthly. He didn't just go in on high dose.

    It was actually very helpful. Reversed when he had to come off it too. Took the guess work out.

    Pat x

  • ha. yep, no leaflet for me! Ggggrrrrrrr. Will definitely take everyone's advice on board and reduce more gradually and stabilise for longer when I do. Thanks. Feeling human again today but this week has been hell!!

  • Disagreeing in the nicest possible way Dan but....every prescription has your name and DOB underneath. Go have a look at your own.

    I would trust my pharmacist to pick up on this too,

    x

  • Different legal system in Scotland!!

    x

  • I came off Gabapentin last summer and it was awful, I looked for advice on withdrawal and there were lots of comparisons with benzodiazepine withdrawal/tapering. I found a programme for withdrawal from Valium which may be helpful for gaba/pregabalin too - the Ashton manual. It's very slow and flexible if you had adverse reactions. Doctors seem unaware of how awful withdrawal can be from this medication. I managed to get off cold turkey but it's best avoided, especially if you need to get on with stuff.

  • Update: (thought this would be useful for anyone else withdrawing / thinking of withdrawing / thinking of starting pregabalin)

    I'm now down to 2 x 50mg a day, down from 2 x 200mg a day. I stabalised at 150 for a few weeks as I was going on holiday etc, but I came down another 50 last Monday and had the most horrific headache on Tues and Weds this week. Thought I'd managed to avoid it, as previously the withdrawal headache has hit after 2-3 days, but it took 8 this time. Dreading coming down any more, but thankfully only 2 more times to go! :-/

    I've also started having patches of really really sensitive skin. it feels like sunburn and is really really tender to touch, but it looks perfectly normal and doesn't feel hot to the tough or anything. I've had similar feelings a few times before but not as extreme and not such a large area. DO you think it's another withdrawal symptom? I'm assuming it's because pregabalin affects the nerve receptors and stuff. I just hope it will clear up and is a temporary result of the withdrawal, and isn't another new symptom that the tablets have been masking for years.

You may also like...